Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 45, NWS State College, PA

August 14, 2018Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 14, 2018, 3:21 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It took effect at Aug 14, 2018, 8:00 PM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 3:21 PM EDT (19:21 UTC)
In effect from
Aug 14, 2018, 8:00 PM EDT
Expired
Aug 14, 2018, 5:12 PM EDT
In force
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lycoming County, PA, Sullivan County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Loyalsock Creek at Loyalsockville (LOYP1).

Action stage
9 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01552000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

070 
WGUS41 KCTP 141921
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA


...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Loyalsock Creek At Loyalsockville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this evening.

&&

PAC081-113-150600-
/O.NEW.KCTP.FL.W.0045.180815T0000Z-180815T0600Z/
/LOYP1.1.ER.180815T0000Z.180815T0000Z.180815T0000Z.NO/
321 PM EDT Tue Aug 14 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Loyalsock Creek At Loyalsockville
* from this evening to late tonight...or until the warning is 
  cancelled.
* At 3 PM Tuesday the stage was...11.7 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise to near flood stage this evening.
* At 12.0 feet...Several residences are affected by high water 
  levels.

&&

LAT...LON 4147 7671 4139 7669 4132 7690 4124 7691
      4125 7695 4135 7693             

$$
2 follow-up statements
443 
WGUS41 KCTP 141941
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
341 PM EDT Tue Aug 14 2018


  Loyalsock Creek At Loyalsockville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this evening.

&&

PAC081-113-150600-
/O.CON.KCTP.FL.W.0045.180815T0000Z-180815T0600Z/
/LOYP1.1.ER.180815T0000Z.180815T0000Z.180815T0000Z.NO/
341 PM EDT Tue Aug 14 2018

The Flood Warning continues for 
 The Loyalsock Creek At Loyalsockville
* from this evening to late tonight...or until the warning is 
  cancelled.
* At 4 PM Tuesday the stage was...11.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise to near flood stage this evening.
* At 12.0 feet...Several residences are affected by high water 
  levels.

&&

LAT...LON 4147 7671 4139 7669 4132 7690 4124 7691
      4125 7695 4135 7693             

$$
175 
WGUS81 KCTP 142112
FLSCTP
Flood Statement 
National Weather Service State College PA
512 PM EDT Tue Aug 14 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Loyalsock Creek At Loyalsockville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

&&

PAC081-113-142142-
/O.CAN.KCTP.FL.W.0045.000000T0000Z-180815T0600Z/
/LOYP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
512 PM EDT Tue Aug 14 2018

The Flood Warning is cancelled for
  The Loyalsock Creek At Loyalsockville.
* At 5 PM Tuesday the stage was 11.1 feet and falling.
* Flood stage is 12.0 feet.
* The river crested below flood stage at 11.7 feet and will 
  continue falling to 4.9 feet by Thursday morning.
* At 11.0 feet...High water prevents access to several homes adjacent
  to the creek.

&&

LAT...LON 4147 7671 4139 7669 4132 7690 4124 7691
      4125 7695 4135 7693             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 14, 2:32 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
232 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A slow moving upper level low pressure system over northeast
Pennsylvania this afternoon will reach Boston by daybreak
Wednesday. As the low moves away, showers will decrease and end
by late tonight. A ridge of high pressure will move east from
the Ohio valley and crest over the region Wednesday into
Thursday morning, accompanied by dry weather, light wind, and
temperatures about 5 degrees above normal both Wednesday and
Thursday. A weak cold front will arrive late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flooding threat persists across northeast PA into this evening,
withi ongoing flooding and additional heavy downpours tracking
across the region as daytime diurnal heating and spiraling upper
low combine to enhance shower and isolated tstorm activity
across NE PA and south central NY this afternoon and evening.
Overall flood threat is slowly decreasing across the central
mountains where rainfall rates have decreased and showers are
tracking along at a good clip in the moderate NW flow on the
backside of the upper low which is now approaching the
Catskills. Still given very wet ground and moderate rainfall
rates, renewed flooding is still a threat this afternoon into
the central mountains, but not nearly as great as Monday when
storm motions were nearly non existent.

Across the far northeast, flooding is ongoing from additionally
heavy overnight and morning rainfall, and Sullivan County
remains in serious flooding at this time. Watching Lycoming
County creeks closely, particularly Loyalsock Creek which is now
forecast to crest near flood stage this evening. This area will
continue to be the main focus through this evening as the upper
low slowly exits the region.

Upper low continues to slowly lift newd to the Hudson Valley
later tonight leading to decreasing areal coverage and
intensity of showers by late tonight. Latest HRRR shows only
isolated shower activity over my area after 03-04z...and deep
layer moisture drops off nicely by late tonight. Any partial
clearing yielded from this drying will be offset by moist
ground and near calm air to produce areas of dense valley fog
late tonight/early Wed morning. Min temps will still be near to
slightly above normal for tonight - in the upper 50s NW to low
and mid 60s elsewhere.

&&

.SHORT TERM /WEDNESDAY/...
A brief respite from the wet weather occurs Wednesday, with
models continuing to weaken and lift the upper low to the east.
A period of dry weather will result thanks to a flattening ridge
aloft sliding across the region. Still, there may be just
enough deep layer moisture combined with anomalously wet sfc
conditions and ridgetop heating to fire an isolated shower or
thunderstorm across the far north and east, and will mention
shra OR tsra wording from 18z to 00z Wed aftn/eve. Most areas
will have a most welcome dry day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The respite in the rain will be short lived as a new upper
trough/weak cold front is slated to approach the area Thursday
and Friday. In fact the models have a pair of upper shortwaves
that translate into several more days of at least scattered
showers and thunderstorms, mainly from later Thursday through
Saturday.

Drier weather should arrive for Sunday, but the overall pattern
looks to remain unsettled as the medium range guidance favors
and eastern trough and western ridge pattern through at least
the middle of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The upper low that has been affecting the region with frequent
downpours and airport restrictions will continue to slowly move
NEWD today through NY state, allowing drier air to gradually
work into the region.

Convection will continue to swirl SE across the area this
afternoon, but conditions will improve later today as the low
pulls away and we lose the heating of the day. We are marginally
unstable so a thunderstorms will be possible in areas where the
sun can pop out for a while, but confidence is too low to
include in TAFs at this time.

A break in the precip will start tonight, but we anticipate
ceiling/viz restrictions to develop with the very wet ground
leading to a fair amount of fog.

.Outlook...

Wed...AM fog. Otherwise no six wx.

Thu-Sun...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CLIMATE...
*** WETTEST SUMMER IN STATE COLLEGE ***

With today's rain, the State College COOP weather station at
PSU has 20.35", which makes it the wettest summer on record. The
old record was 19.83" in 2003.

Williamsport so far has 21.70" of rain making it the 2nd wettest
summer. The wettest was 1972 with 22.33".

Harrisburg so far has 19.43" of rain making it the 3rd wettest
summer. The wettest was 1972 with 23.33".

Altoona so far has 14.59" of rain making it the 9th wettest
summer. The wettest was 1972 with 17.77".

For ease of record keeping, the meteorological summer runs from
June 1st through August 31st.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ012-018-
019-024>028-037-041-042-045-046-049>053-058.

&&

SYNOPSIS...Lambert
NEAR TERM...DeVoir/Lambert
SHORT TERM...DeVoir/Fitzgerald/Lambert/Tyburski
LONG TERM...La Corte/Lambert
AVIATION...DeVoir/La Corte
CLIMATE...
Hazardous weather outlook, Aug 14, 4:05 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Tue Aug 14 2018

PAZ004>006-010-011-017-033>036-056-057-059-063>066-150815-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
405 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-024>028-037-041-042-045-046-049>053-058-150815-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
405 AM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of heavy rain and flooding
to the National Weather Service in State College, PA.

Lambert

In the hours before

Special weather statement, Aug 14, 10:36 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
1036 AM EDT Tue Aug 14 2018

PAZ018-019-025>027-045-141845-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-
Southern Clinton-
1036 AM EDT Tue Aug 14 2018

...WETTEST SUMMER IN STATE COLLEGE...

So far today the State College COOP weather station at PSU has
reported more than one inch of rain. This pushes their summer
total to 20.35", which makes it the wettest summer on record. The
old record was 19.83" in 2003.

Rain continues as of late morning so this total will continue to
grow.

A remarkable feature of the relentless heavy rain so far this
summer, we have had no contributions from tropical cyclones. In
addition, consider we are just approaching the half way point of
August so we will have many more chances at more rain.

Many smaller streams and creeks are reported out of their banks so
use caution if you are traveling around Central Pennsylvania
today.

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:22 PM EDTAreal Flood AdvisoryCTPJuniata, Perry113 min
Aug 13, 10:22 PM EDTAreal Flood WarningCTPColumbia, Schuylkill9 hr
Aug 14, 3:03 AM EDTAreal Flood AdvisoryCTPCambria117 min
Aug 14, 3:57 AM EDTRiver Flood WarningCTPDauphin66 hr
Aug 14, 4:20 AM EDTAreal Flood AdvisoryCTPBlair115 min
Aug 14, 5:46 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 14, 6:19 AM EDTAreal Flood WarningCTPSullivan3 hr
Aug 14, 6:41 AM EDTFlash Flood WarningCTPLycoming, Sullivan3 hr
Aug 14, 8:08 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Northumberland, Union3 hr
Aug 14, 9:42 AM EDTAreal Flood WarningCTPSullivan9 hr
Aug 14, 9:47 AM EDTRiver Flood WarningCTPColumbia55 hr
Aug 14, 9:47 AM EDTRiver Flood WarningCTPColumbia, Montour, Northumberland, Union56 hr
Aug 14, 2:11 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Tioga3 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.